Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Louisville, KY

May 17, 2002Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2002, 2:29 PM CDT for Clinton County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2002, 2:29 PM CDT (19:29 UTC)
Expired
May 17, 2002, 3:00 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Clinton County, KY

What was reported inside it

TimeReportWhereRemark
May 17, 2:40 PM CDTThunderstorm Wind 80 EShipley, KYThe roof was blown off a building.
May 17, 2:45 PM CDTThunderstorm Wind 60 ECountywide, KYTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 171929
SVRSDF
KYC053-172000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
228 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 300 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF ALBANY...OR ABOUT 46 MILES
  SOUTHWEST OF SOMERSET...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY AROUND 240 PM CDT
  CUMBERLAND CITY AROUND 300 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:30 PM CDT, 59 minutes earlier.

Area forecast discussion, May 17, 1:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT FRI MAY 17 2002

MODELS SIMILAR.

WL NOT CONT FLOOD WATCH WITH NEW FCST CYCL. HIGHEST REFLECTIVITIES
OVER THE EASTERN CWA AT 18Z AND MOVEMENT WL TAKE BEYOND CWA
ADVANCING SLOWLY EAST WITH FURTHER WEAKENING.

NO FLOODING REPORTED THIS EPISODE OF RAIN WITH SEVERAL REPORTS OF
AMOUNTS EXCEEDING 1 INCH SOME SRN COUNTIES ALNG THE KY-TN BORDER.

SLUGGISH COLD FRONT OVER NRN KY PROJECTED TO MOVE SWD TNGT AND ERLY
SAT AS WEAK WAVE OF LOW PRES FORMS ALONG FRONT.

AS SGFNT LOW FORMS ALONG FRONT OVR SE KY ERY SAT ...MUCH DRIER AND
COOLER AMS WL FLOW OVER RGN AND THKNS VALUES BEGING LOWERING IN
EARNEST.

ALTHO RGNL TEMPS RATHER COLD FOR MID MAY THIS WEEKEND...WDSPRD FROST
NOT LKLY BASED UPON DATA AVBL ATTM.

WL CLOSELY MONITOR LATE NIGHT NUMERICAL MODELS.

.SDF...NONE.

CONGER

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.